Texas, 2005

Flash Flooding and Flooding in Texas, August 16 to 20, 2005

August 16 to 20, 2005 · NWS OUN · 21 events in 5 counties and zones

5 to 6 inches. Heavy runoff from these storms generated flash flooding through the mid afternoon hours of August 16 and river flooding of several rivers in the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another round of numerous thunderstorms and showers moved over western north Texas during the morning hours of August 16, and dropped rainfall totals of 2.5 to 6 inches. Heavy runoff from these storms generated flash flooding through the mid afternoon hours of August 16 and river flooding of several rivers in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 15, 8:21 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 15, 8:21 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT MON AUG 15 2005

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN AREAL COVERAGE THIS
EVENING JUST SOUTH OF THE FA AND CONTINUE TO SPREAD NWD.  WILL KEEP
HIGH POPS FOR SRN AREAS OF THE FA MUCH AS THE PREV FCST AS WK S/W
SERN NM/W TX DRIFTS SLOWLY NEWD AND INTERACTS WITH VERY MOIST AMS
AND SK SFC BNDRY FROM SERN OK INTO CNTRL TX.  WILL REORIENTATE POP
GRIDS TO BETTER REFLECT EVOLUTION OF THE PRECIP OVERNIGHT...OTRW
NO OTHER SIG CHANGES.

2

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON AUG 15 2005

.DISCUSSION...
THE FORECAST FOR THE NEXT WEEK IS MUCH MORE COMPLICATED THAN USUAL
FOR AUGUST. THE COLD FRONT THAT PASSED THROUGH OUR FORECAST AREA
OVER THE WEEKEND IS SLOWLY LOSING ITS IDENTITY JUST SOUTHEAST OF
OUR FORECAST AREA. RAIN... DRIZZLE... AND ISOLATED THUNDERSTORMS
CONTINUE TO THE NORTHWEST OF THE FRONT... AND ARE LIKELY TO
CONTINUE THROUGH AT LEAST TOMORROW. WE DO NOT CURRENTLY EXPECT
ENOUGH RAINFALL TO JUSTIFY A FLOOD WATCH... HOWEVER.

THE RAIN SHOULD BECOME MORE AND MORE SCATTERED... THEN ISOLATED...
AS THE WEEK PROGRESSES. POPS DECREASE SLOWLY AS A RESULT.
TEMPERATURES WILL INCREASE AS THE RAIN SUBSIDES... BUT THE WET
GROUND WILL ABSORB MUCH OF THE INSOLATION... AND DAILY HIGHS WILL
NOT BE AS WARM AS GUIDANCE SUGGESTS.

ANOTHER COLD FRONT IS FORECAST TO ARRIVE NEXT WEEKEND. THERE IS
SUBSTANTIAL UNCERTAINTY AS DIFFERENT MODELS AND DIFFERENT RUNS OF
THE SAME MODEL DO NOT AGREE WELL. IN FACT... THERE IS ABOUT A 20-
DEGREE DIFFERENCE BETWEEN THE GFS AND ECMWF IN NORTHWEST OKLAHOMA
ON SATURDAY. WE HAVE SIDED SLIGHTLY WITH THE ECMWF... BUT HAVE NOT
JUMPED COMPLETELY ON ITS BANDWAGON YET. SIMILARLY... POPS HAVE
BEEN ADDED... EXPANDED... AND RAISED SOMEWHAT OVER THE UPCOMING
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  85  70  92 /  50  40  30  20
HOBART OK         68  86  70  94 /  50  40  20  20
WICHITA FALLS TX  69  86  72  94 /  70  50  30  20
GAGE OK           63  87  66  92 /  20  20  20  20
PONCA CITY OK     66  86  69  89 /  30  30  20  20
DURANT OK         70  87  72  93 /  70  50  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/23
Hazardous weather outlook, Aug 15, 10:52 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT MON AUG 15 2005

OKZ004>048-050>052-TXZ083>090-161200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ONGOING RAIN OVER PARTS OF THE SOUTHERN HALF OF OKLAHOMA AND
NORTHERN TEXAS WILL CONTINUE INTO THE EVENING HOURS. A NEARLY
STATIONARY FRONT OVER EAST CENTRAL INTO SOUTH CENTRAL OKLAHOMA WILL
CONTINUE TO PROVIDE A FOCUS FOR RAIN AND POSSIBLE THUNDERSTORM
DEVELOPMENT TODAY. EXTENSIVE CLOUD COVER AND PRECIPITATION OVER THE
AREA WILL PRECLUDE STRONG SURFACE HEATING TODAY AND THEREBY LIMIT
THE AMOUNT OF INSTABILITY THAT CAN DEVELOP. THE PRESENCE OF ONLY
MODEST AMOUNTS OF INSTABILITY... ALONG WITH RELATIVELY WEAK VERTICAL
WIND SHEAR... WILL MINIMIZE THE POTENTIAL FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...
TAPERING OFF TO ONLY A SLIGHT CHANCE ON WEDNESDAY. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN NORTHERN OKLAHOMA BY THE
WEEKEND AS A COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The radar

The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 4 flood. Local standard time, as filed.

Flood, Knox

When
August 16, 1:30 AM CST to August 20, 3:30 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.967, -100.267

Minor to moderate rural flooding occurred along the Brazos River and its tributaries in Knox and Baylor counties on August 16-18. The Brazos River at Seymour, TX crested at approximately 18.6 feet, 6.6 feet above flood stage, at 11:00 am CST on August 17, and remained above flood stage from 7:00 am CST on August 16 to 12:00 am CST on August 19.Millers Creek, a tributary to the Brazos River that runs northward into southern Baylor, also saw heavy rainfall. Rainfall totals of 7 to 10+ inches fell over the headwaters of Millers Creek which is upstream of the Millers Creek Reservoir that straddles the Throckmorton/Baylor county line. Major inflows into Millers Creek Reservoir caused the lake elevation to rise above the conservation pool elevation and eventually the emergency spillway elevation. Millers Creek Reservoir crested at a record elevation of 1342.52 feet MSL at 12:00 pm CST on August 18. The flood flows from Millers Creek eventually traveled into the Brazos River, and exacerbated flooding on the Brazos River in extreme southern Baylor County, and at points further downstream.A second round of flooding also occurred along the South Wichita and Wichita Rivers on August 16-17 (first round Aug. 14-15). Minor rural flooding occurred again along these rivers. The South Wichita River in Knox County near Benjamin, TX had a second flood crest of 14.5 feet which occurred at 1:00 pm CST on August 16, and remained above flood stage from 1:30 am CST to 9:45 pm CST on August 16. The Wichita River in Baylor county near Seymour, TX and just upstream of Lake Kemp had a second, higher crest of 16.5 feet which occurred at 5 pm CST on August 16. The river remained above flood stage from 9:00 am CST on August 16 to 9:00 am CST August 17. The heavy runoff from the Wichita and South Wichita Rivers was beneficial for the Wichita Falls area as the reservoir levels at Lake Kemp rose to within a foot of the conservation pool level.The Little Wichita River basin in Archer and Clay counties also saw significant rises during mid August. The reservoir levels increased at both Lake Kickapoo and Lake Arrowhead. Moderate to major flooding occurred along the Little Wichita River in Archer County between Lake Kickapoo and Lake Arrowhead near Archer City, TX on August 16-19. The Wichita River crested at 25.37 feet (flood stage unknown) at 7:00 am CST on August 17. This flood crest was the tenth highest crest of record at the USGS gage site. The flooding occurred from 6:00 pm CST on August 16 to 12:00 pm CST on August 19.Moderate to major rural flooding also occurred along the Little Wichita River in Clay County near Henrietta, TX on August 16-20. The Little Wichita River crested at 23.5 feet, 6.5 feet above flood stage, at 8:30 pm CST on August 18, and remained above flood stage from 11:00 am CST on August 16 to 3:30 am CST on August 20. Some secondary roads and agricultural lands near the river were inundated during this period.

Flood, Archer

When
August 16, 1:30 AM CST to August 20, 3:30 AM CST
Where
Archer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
29.600, -96.517

Flood, Baylor

When
August 16, 1:30 AM CST to August 20, 3:30 AM CST
Where
Baylor forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Flood, Clay

When
August 16, 1:30 AM CST to August 20, 3:30 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Flash Flood, Knox

When
August 16, 5:50 AM CST to 8:30 AM CST
Where
Knox County, Munday
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -99.617

At 5:50 am CST, a local law enforcement official reported that water was running into houses in downtown Munday due to localized flash flooding. Emergency management personnel in Munday assisted stranded motorists during the flash flooding, and helped rescue dogs from a local veterinarian clinic that were stranded in floodwaters up to 1.5 feet high.

Flash Flood, Knox

When
August 16, 5:50 AM CST to 8:30 AM CST
Where
Knox County, Knox City
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -99.800

At 5:50 am CST, a local law enforcement official reported that water had run into some homes in Knox City during this period.

Flash Flood, Archer

When
August 16, 6:40 AM CST to 3:00 PM CST
Where
Archer County, 1 mi SE of Megargel
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -98.900

At 6:42 am CST, a local law enforcement official reported that a car was stalled in high water on Texas State Highway 114, one mile southeast of Megargel.

Flash Flood, Knox

When
August 16, 7:30 AM CST to 3:00 PM CST
Where
Knox County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -99.733

At 7:30 am CST, a county law enforcement official reported that Texas State Highway 267 was completely under water due to flooding from the Brazos River, 7 miles north-northwest of Munday, TX, and that all roads in the county were closed due to high water.

Flash Flood, Baylor

When
August 16, 7:40 AM CST to 3:00 PM CST
Where
Baylor County, Seymour
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -99.267

At 7:40 am CST, a county law enforcement official reported that Texas State Highway 114 was closed between Seymour and 3 miles southeast of Seymour due to high water along Rock Creek and Little Rock Creek.

Flash Flood, Baylor

When
August 16, 9:00 AM CST to 3:00 PM CST
Where
Baylor County, 17 mi E of Seymour
Reported by
DEPT OF HIGHWAYS
Coordinates
33.600, -98.967

The Texas Department of Transportation reported that Texas State Highway 422 was closed due to floodwaters along Godwin Creek, 17 miles east of Seymour near the Archer County line.

Flash Flood, Baylor

When
August 16, 9:00 AM CST to 3:00 PM CST
Where
Baylor County, Seymour
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -99.267

The Baylor County Emergency Manager reported flooding along Seymour Creek through the east side of Seymour. Seymour Creek inundated local roads and half of Seymour City Park in Seymour.

Flash Flood, Archer

When
August 16, 9:10 AM CST to 3:00 PM CST
Where
Archer County, 9 mi W of Archer City
Reported by
DEPT OF HIGHWAYS
Coordinates
33.600, -98.783

At 9:10 am CST and 10:30 am CST, the Texas Department of Transportation reported that Texas State Highway 210 was closed due to floodwaters from the Middle Fork of the Little Wichita River, 9 miles west of Archer City, and the South Fork of the Little River, 2 miles west of Archer City.

Flash Flood, Archer

When
August 16, 10:30 AM CST to 3:00 PM CST
Where
Archer County, 14 mi W of Archer City
Reported by
DEPT OF HIGHWAYS
Coordinates
33.600, -98.883

At 10:30 am CST, the Texas Department of Transportation reported that Texas State Highway 422 was closed due to floodwaters along Briar Creek and Kickapoo Creek 14 miles west of Archer City.

Flash Flood, Archer

When
August 16, 10:30 AM CST to 3:00 PM CST
Where
Archer County, 4 mi S of Holliday
Reported by
DEPT OF HIGHWAYS
Coordinates
33.750, -98.700

At 10:30 am CST, the Texas Department of Transportation reported that Texas Farm Road 368 was closed due to floodwaters along Panther Creek, 4 miles south of Holliday, TX.

Flash Flood, Wichita

When
August 16, 10:30 AM CST to 3:00 PM CST
Where
Wichita County, 2 mi E of Iowa Park
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.950, -98.633

At 10:30 am CST, the Texas Department of Transportation reported that one lane on U.S. Highway 287 near Texas Farm Road 369 was closed due to floodwaters from the West Fork of Pond Creek, 2 miles east of Iowa Park. One vehicle had also been washed off of U.S. Highway 287.

Flash Flood, Baylor

When
August 16, 10:30 AM CST to 3:00 PM CST
Where
Baylor County, 9 mi S of Seymour
Reported by
DEPT OF HIGHWAYS
Coordinates
33.467, -99.267

At 10:30 am CST, the Texas Department of Transportation reported that U.S. Highway 183 was closed due to high water along Millers Creek, 9 miles south of Seymour, TX.

Flash Flood, Baylor

When
August 16, 10:30 AM CST to 3:00 PM CST
Where
Baylor County, 3 mi N of Bomarton
Reported by
DEPT OF HIGHWAYS
Coordinates
33.550, -99.433

At 10:30 am CST, the Texas Department of Transportation reported that Texas Farm Road 2070 was closed due to floodwaters along several creeks, including Lake Creek, 3 miles north of Bomarton, TX.

Flash Flood, Knox

When
August 16, 10:45 AM CST to 3:00 PM CST
Where
Knox County, 3 mi SE of Munday
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -99.583

At 10:45 am CST, a local law enforcement official reported that Texas State Highway 222 was closed by floodwaters along Lake Creek, 3 miles southeast of Munday, TX.

Flash Flood, Knox

When
August 16, 10:45 AM CST to 3:00 PM CST
Where
Knox County, 4 mi E of Knox City
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -99.733

At 10:45 am CST, a local law enforcement official reported that Texas Farm Road 2365 was closed due to 3 feet of water over roadway from a local creek 4 miles east of Knox City, TX.

Flash Flood, Clay

When
August 16, 11:15 AM CST to 3:00 PM CST
Where
Clay County, 2 mi SE of Jolly
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -98.333

At 11:15 am CST and 11:55 am CST, a local law enforcement official reported that U.S. Highway 287 was closed due to high water along Bennett Creek 1.5 miles and 4 miles southeast of Jolly, TX. At 1:20 pm CST, a county emergency management official reported that the southbound lane was still closed on U.S. Highway 287 due to the high water.

Flash Flood, Clay

When
August 16, 1:20 PM CST to 3:00 PM CST
Where
Clay County, 4 mi S of Jolly
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -98.350

At 1:20 pm CST, a county emergency management official reported that Texas Farm Road 2393 was closed due to high water 6 to 8 inches deep near a local creek, 4 miles south of Jolly, TX.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473137, 5473138, 5473139, 5473140, 5473141, 5473142, 5473143, 5473144, 5473145, 5473218, 5473219, 5473213, 5473214, 5473215, 5473216, 5473217, 5473220, 5473221, 5473222, 5473299, 5473300.